Alert archive / Texas / Special Weather Statements in 2017
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 31, 2017, 2:25 PM CDT for Atascosa County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 2:25 PM CDT (19:25 UTC)
- Expired
- May 31, 2017, 3:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Austin/San Antonio, TX
County Atascosa County, TX
The radar
The Austin/San Antonio radar (KEWX), 99 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 3:19 PM CDT | HAIL 1 | Leming, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892
WWUS84 KEWX 311925
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
225 PM CDT WED MAY 31 2017
TXZ220-312015-
Atascosa TX-
225 PM CDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA COUNTY
UNTIL 315 PM CDT...
At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charlotte, moving north at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Leming, Iuka, Dobrowolski,
Amphion, Espey and Rossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2888 9880 2897 9881 2920 9870 2909 9838
2908 9838 2894 9848 2884 9866
TIME...MOT...LOC 1924Z 201DEG 9KT 2893 9872
$$
MOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 31, 1:25 PM CDT, 1 hour earlier.
Area forecast discussion, May 31, 1:25 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 125 PM CDT Wed May 31 2017 .AVIATION... /18Z TAFS/ An mcv south of Eagle Pass lifting NE is spreading a plume of high cloudiness over the Del Rio area while earlier convection over the Hill Country has spilled scattered high clouds over the I-35 corridor. These plumes have led to a slight decrease in convective activity with a N-S corridor of convection holding about 20-30 miles west of the San Antonio metro area. Destabilization should return by mid afternoon as the high clouds thin and a shortwave disturbance continues to approach the area from Nrn Mexico. Cumulus fields on visible imagery would suggest this will happen faster along I-35 and delayed slightly at DRT. With rapid refresh models not showing the best of consistency on timing will assume a typical tropical pattern with some late afternoon enhancement of convection in the late afternoon and tapering of in the early evening. Will use mainly vcnty wording until a more predictable trend can be established on timing. Late tonight, there should be areas of mvfr cigs and a few ifr cigs. Will continue to show mainly mvfr skies in the early morning hours as the chaotic sky with several cloud layers and intermittent showers should continue to interrupt the typical diurnal low cloud timing. Midday/afternoon deeper convection should return to the I-35 sites Thursday, but the impact of the shortwave disturbance should have passed east of DRT by then. && .PREV DISCUSSION... /ISSUED 1007 AM CDT Wed May 31 2017/ UPDATE... Updated to adjust pops through the remainder of the late morning and early afternoon based on current radar trends. Numerous showers and a few embedded thunderstorms currently over the Hill Country will continue lift north through the early afternoon. A few localized pockets of heavy rainfall could occur through the Hill Country and produce some minor flooding. Latest HRRR runs suggesting mid to late this afternoon isolated to widely scattered showers and storms could develop elsewhere across the CWA, lasting through sunset. PREV DISCUSSION... /ISSUED 651 AM CDT Wed May 31 2017/ AVIATION... /12Z TAFS/ An upper level short-wave moving across northeast Mexico is forecast to push to the northeast for the rest of today. This feature will enhance shower and thunderstorm activity mainly across the Rio Grande Plains and Edwards Plateau as it moves over the area. Have a tempo group for KDRT through 14Z with -TSRA and MVFR cigs/vbsys. Afterward, am bringing back VFR conditions through late this afternoon before a second round of MVFR conditions occur. For the I-35 sites and especially the San Antonio airports, added -RA for next few hours as a line of light showers move over the area. There is a slight chance for MVFR cigs along the I-35 sites the next hour or so, however, VFR will be the prevailing conditions for much of the day and evening. Winds will be light and out of the east this morning and increasing 8 to 10 knots range this afternoon. PREV DISCUSSION... /ISSUED 330 AM CDT Wed May 31 2017/ SHORT TERM (Today through Thursday)... Upper air analysis last evening showed a trough extending from the Great Basin to the Baja Peninsula with southwesterly flow over TX. At the surface, a stationary front was draped across our CWA from La Grange to San Antonio to Del Rio. Moisture was fairly uniform across the boundary with dewpoint temperatures in the middle 60s over the entire CWA. There will only be subtle changes to the upper pattern during this period and the flow will remain southwesterly. The stationary front will remain in place today and an upper level short wave trough will move across the region. This will make showers and thunderstorms possible with the best chances across the western half of the area. Convective parameters are marginal for severe thunderstorms and heavy rain. SPC has the Rio Grande Plains and western Edwards Plateau in the marginal risk for large hail and damaging wind gusts. PW is forecast to be near levels for locally heavy rain, so any strong storm could produce 1-2 inches of rain in a short period of time. Rain chances will continue tonight and Thursday with the best chances shifting to the east. The atmosphere will be fairly worked over, so chances for severe storms will decrease through this period, some strong storms will still be possible. LONG TERM (Thursday Night through Tuesday)... The upper level pattern will be controlled by a Rex block over the western half of the country. The split will move from the southern to the central Rockies keeping the trough over the Southern Plains through the weekend. Small perturbations will move through this pattern changing the flow from southwesterly to westerly as various times through Monday night. This will mean an unsettled pattern with mainly low chances for precipitation through Monday. The best chances will generally be along and east of Hwy 281 where there will be deeper moisture. For the most part, POPs will be 40% or less. Tuesday the subtropical ridge will build up over Mexico turning the flow to the northwest. This will bring an end to precipitation chances for all but the extreme east and even there the chance will only be slight. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 87 71 89 71 / 40 50 30 20 20 Austin Bergstrom Intl Airport 70 86 69 88 70 / 40 50 30 20 20 New Braunfels Muni Airport 69 86 70 88 70 / 40 50 30 20 20 Burnet Muni Airport 68 85 68 86 69 / 40 50 30 20 20 Del Rio Intl Airport 68 87 72 89 73 / 40 30 10 20 30 Georgetown Muni Airport 69 85 69 87 69 / 40 50 30 20 20 Hondo Muni Airport 69 87 70 88 70 / 40 40 20 20 20 San Marcos Muni Airport 69 87 70 88 70 / 40 50 30 20 20 La Grange - Fayette Regional 72 87 71 88 72 / 30 60 40 30 20 San Antonio Intl Airport 71 87 71 88 71 / 40 50 20 20 20 Stinson Muni Airport 71 86 71 88 71 / 40 50 20 20 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...Oaks Synoptic/Grids...Runyen Public Service/Data Collection...Treadway
Hazardous weather outlook, May 31, 2:19 PM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 219 PM CDT Wed May 31 2017 TXZ171>173-183>194-202>209-217>225-228-012100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 219 PM CDT Wed May 31 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Scattered showers and thunderstorms remain forecast through tonight. Best chances for additional rainfall will focus east of Highway 83 this afternoon, and will shift to areas along and east of the I-35 corridor during the evening. A few areas may see heavy downpours of 1 to 3 inches, resulting in localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Chances for showers and thunderstorms continue through Tuesday. Locally heavy rainfall and a few strong storms are possible each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 31, 12:09 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1209 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 5 NW FLORESVILLE 29.19N 98.20W
05/30/2017 WILSON TX EMERGENCY MNGR
A BUSINESS ALONG HIGHWAY 181 SUSTAINED
SIGNIFICANT ROOF DAMAGE AS THE RESULT OF
STRONG MICROBURST WINDS.
&&
PYLocal storm report, May 31, 12:20 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1220 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 2 NNW ELMENDORF 29.28N 98.34W
05/30/2017 BEXAR TX BROADCAST MEDIA
POWER POLES WERE SNAPPED ALONG WITH TREE
DAMAGE. SEVERAL STRUCTURES EXPERIENCED WIND
DAMAGE IN AND AROUND THE AREA.
&&
PYSpecial weather statement, May 31, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
225 PM CDT WED MAY 31 2017
TXZ220-312015-
Atascosa TX-
225 PM CDT WED MAY 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATASCOSA COUNTY
UNTIL 315 PM CDT...
At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charlotte, moving north at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pleasanton, Jourdanton, Poteet, Charlotte, Leming, Iuka, Dobrowolski,
Amphion, Espey and Rossville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2888 9880 2897 9881 2920 9870 2909 9838
2908 9838 2894 9848 2884 9866
TIME...MOT...LOC 1924Z 201DEG 9KT 2893 9872
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:52 AM CDT | Areal Flood Advisory | EWX | Bandera, Medina | 3 hr |
| May 31, 10:38 AM CDT | Areal Flood Advisory | EWX | Edwards, Real | 3 hr |
| May 31, 2:59 PM CDT | Special Weather Statement | EWX | Atascosa | 46 min |
| May 31, 3:11 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Wilson | 49 min |
| May 31, 3:33 PM CDT | Special Weather Statement | EWX | Dimmit | 57 min |
| May 31, 4:00 PM CDT | Special Weather Statement | EWX | Wilson | 60 min |
| May 31, 4:13 PM CDT | Special Weather Statement | EWX | Wilson | 47 min |
| May 31, 4:28 PM CDT | Special Weather Statement | EWX | Dimmit | 47 min |
| May 31, 4:31 PM CDT | Special Weather Statement | EWX | Bastrop | 44 min |
Nearby
Special Weather Statements in Texas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.